Risk of Common Anti-Diarrhea Medicine Misuse and Abuse

On March 1, 2018, Theresa M. Michele, M.D., director of the Division of Nonprescription Drug Products, of the FDA’s Center for Drug Evaluation and Research (CDER), discussed why the FDA took steps to implement packaging limitations for the common anti-diarrhea medicine loperamide.


Loperamide is an opioid-receptor agonist that acts on opioid receptors in the gastrointestinal tract to slow intestinal movement, which leads to fewer bowel movements and less watery stool. Loperamide is sold over-the-counter (OTC) under the brand name Imodium, under store brands, and in generic form. When used at the recommended OTC dose of no more than eight mg per day, it is a safe and effective treatment for diarrhea symptoms. Loperamide has been available over the counter since 1988.


In the last few years, the FDA has seen an increase in reports of unsafe use of loperamide, which can result in severe heart problems. From 1976 through 2015, the FDA received reports of 48 cases of serious heart problems associated with loperamide. Of these, 31 cases resulted in hospitalization and 10 patients died. More than half of the 48 cases were reported after 2010, and 22 of the 48 cases indicated that patients were abusing high doses of loperamide.


A 2013 publication that looked at online forums where opioid users anonymously discussed loperamide use found an increase in talk about abusing the drug in recent years. Most commenters discussed using the medication to self-treat symptoms of opioid withdrawal, but a significant portion (approximately 25 percent) reported using it to achieve a euphoric state. The FDA continues to receive reports of loperamide misuse and abuse and associated serious adverse cardiac events.


When taken as directed, the drug does not cross the blood-brain barrier or produce the euphoric effects that other opioid products do. However, when extremely high doses are taken (some reports have noted people taking 100 to 200 mg per day), loperamide enters the central nervous system and can produce a sense of euphoria similar to that associated with centrally-acting opioids like hydrocodone, morphine, or heroin. This has prompted some people who are in the throes of opioid withdrawal to use loperamide to help ease their symptoms, or to get high.


At such high levels, the drug can be very dangerous. High doses of loperamide can cause serious heart problems, including arrhythmias, loss of consciousness or fainting, and even cardiac arrest. In addition, loperamide can interact with some medications such as certain antifungal drugs, the antibiotics erythromycin and clarithromycin, several acid reflux drugs, and others, worsening these effects.


The FDA is working with manufacturers to use blister packs or other single dose packaging and to limit the number of doses in a package. This move is part of a collaborative effort with manufacturers to foster safe use of the medicine, and to reduce the likelihood of its misuse or abuse.


Health care providers should consider loperamide as a possible cause of unexplained cardiac events. Loperamide misuse or abuse can cause different kinds of ventricular arrhythmias, syncope, and cardiac arrest. For example, loperamide misuse or abuse can cause QT interval prolongation. A QT interval is a measure of how fast the heart’s ventricles are becoming ready for a new cycle. Excessive QT prolongation carries a risk of sudden cardiac death (SCD). Also, loperamide misuse or abuse can cause Torsades de Pointes, also referred to as torsade depointes, TdP or simply torsade(s), a specific type of abnormal heart rhythm that can lead to SCD. For some cases of Torsades de Pointes in which drug treatment is ineffective, electrical pacing or cardioversion may be required.


Health care providers who suspect loperamide misuse or abuse should order a blood test that specifically measures loperamide levels because a standard drug screening will not detect the medicine. Health care providers should be cautious about prescribing loperamide for patients who are at risk for serious heart problems or who are already on medications known to inhibit loperamide metabolism or prolong the QT interval.


See the FDA CDER Conversation


See the FDA Drug Safety Communication


See also Medical Law Perspectives Report: Drugs, Dosage, and Damage: Physician Liability for Prescribing or Administering Medication


See also Medical Law Perspectives Report: Unnecessary Cardiac Procedures: Getting to the Heart of the Risks


See also Medical Law Perspectives Report: Congenital Heart Conditions: How Infants, Adults, and Healthcare Providers Handle the Risks


See also Medical Law Perspectives Report: Diagnosis and Treatment of Heart Attacks: Liability Issues